Kansas, 2002

Damaging Wind in Kansas, July 6, 2002

July 6, 2002 · NWS TOP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 6, 2:05 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 2:05 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT SAT JUL 6 2002

HEAT AND HUMIDITY THE MAIN SHORT TERM CONCERNS AS PRECIP CHANCES
WILL BE LIMITED TO ISOLATED AFTERNOON THUNDERSTORMS...AT BEST...
THROUGH MONDAY

A HOT AND HUMID AIRMASS TO REMAIN IN PLACE THROUGH MONDAY AS MODELS
PARK UPPER HIGH PRESSURE OVER AREA. WITH TEMPERATURES RISING INTO
THE MIDDLE AND UPPER 90S AND DEWPOINTS IN THE LOWER 70S OVER
NORTHEAST AND EAST CENTRAL KANSAS...HEAT INDICES WILL BE TOPPING OUT
AROUND OR A LITTLE OVER 100 NEXT TWO DAYS. LIGHT...TO NEARLY CALM
WINDS WILL PROVIDE LITTLE RELIEF FROM THE HEAT AS WELL. HOWEVER...
NIGHTTIME LOWS/HEAT INDICES...SIMILAR TO RECENT DAYS...STILL
EXPECTED TO DROP INTO THE LOWER 70S. SOME RELIEF IN SIGHT
TUESDAY/WEDNESDAY AS FRONT WILL BRING SOMEWHAT COOLER TEMPERATURES
AND A CHANCE FOR
THUNDERSTORMS. SINCE NOT MEETING HEAT ADVISORY CRITERIA YET...WILL
ISSUE USPS FOR NOW HIGH LIGHTING HOT AND HUMID CONDITIONS EXPECTED
DURING THE DAYLIGHT HOURS.

CERTAINLY CANT SEE ANY ORGANIZED CONVECTION GETTING GOING OVER AREA
THROUGH MONDAY...DUE TO UPPER HIGH OVER AREA AND NO SURFACE FRONTS...
BUT WITH DAYTIME HEATING...AND DUE TO HIGH DEWPOINTS/PRECIPITABLE
WATER...EXPECT ISOLATED AFTERNOON THUNDERSTORMS COULD POP UP MOST
ANYWHERE OVER CWA.

BETTER...BUT NOT GREAT...PRECIPITATION CHANCES WILL COME LATE MONDAY
NIGHT...TUESDAY AND TUESDAY NIGHT AS FRONT SLOWLY SAGS SOUTH THROUGH
AREA. MAIN ENERGY FROM SEVERAL SHORTWAVES TRAVERSING THROUGH UPPER
RIDGE OVER ROCKIES STAYS TO NORTH OF CWA...SO NOT MUCH HELP THERE.

BEYOND TUESDAY NIGHT...WILL CONTINUE WITH DRY FORECAST OUT THROUGH
SATURDAY. TODAYS 12Z AVIATION SHOWING A CONSIDERABLY STRONGER
SHORTWAVE...COMPARED TO 00Z MRF...SLIDING DOWN EAST SIDE OF ROCKIES
HIGH BY WEDNESDAY NIGHT INTO THURSDAY MORNING. HOWEVER...STILL LOOKS
TOO FAR NORTHEAST OF CWA TO CREATE RAIN FOR OUR AREA.

.TOP...NONE.

38

In the hours before

Special weather statement, Jul 6, 3:20 PM CST, 3 hours before
KSZ010>012-022>024-026-036>040-054>056-058-059-070900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT SAT JUL 6 2002

...HOT AND HUMID CONDITIONS WILL PREVAIL ACROSS NORTHEAST AND EAST
CENTRAL KANSAS THROUGH MONDAY...

AFTERNOON HEAT INDICES ARE EXPECTED TO REACH FROM 98 TO 104 BOTH
SUNDAY AND MONDAY.

THE COMBINATION OF AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S...
AND HIGH HUMIDITY LEVELS...WILL PRODUCE HEAT INDICES OF 98 TO 104
DEGREES DURING THE MID TO LATE AFTERNOON HOURS. THE WINDS WILL
PROVIDE LITTLE RELIEF FROM THE HEAT AS WELL...AS THEY WILL BE LIGHT
OR NEARLY CALM.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND
ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A
GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER
TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN
INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF
HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE
FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN AND WEAR
SUN SCREEN.

AN APPROACHING COLD FRONT SHOULD BRING RELIEF FROM THE HEAT BY
TUESDAY AND WEDNESDAY. THE FRONT WILL ALSO BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY NIGHT...TUESDAY AND
TUESDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS...
FOR THE LATEST WEATHER INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 6, 6:20 PM CST
Where
Washington County, 1 mi E of Kimeo
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.600, -96.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303509.